4-6-2020 Comments from our Faculty on Hydroxychloroquine

Toxicology Question of the Week

4/06/2020

Comments from our Faculty on Hydroxychloroquine

Last week’s Question discussed issues of hydroxychloroquine in the era of coronavirus.  I received several responses and thought I would share a couple with you.

Thanks for the nice summary and update.  We may have worked together on the last serious HCQ overdose I cared for in the MICU at VUH.

Just wanted to mention that with the long QT induced by the drug, recurrent polymorphic VT was a problem.  I think we had to defibrillate the patient more than 20 times.  In addition to the other therapies you outlined, we used overdrive pacing to increase the heart rate and reduce episodes of ventricular dysrhythmia.

Best,

BWC

Brian W. Christman, MD
Professor and Vice-Chair, Vanderbilt Medicine
Associate Program Director, Medicine Residency Program
Chief, Medicine, VA TN Valley Health Care System

---------

If providers contact you about retinal toxicity concerns, the ocular toxicity is dose and duration dependent, and we wouldn’t expect to see any unless a patient had been 400 mg a day for 5 years or more. At high doses short term, I don’t know.

Thanks for helping us keep up to date!

Best wishes,

Karla Johns

Associate Professor of Clinical Ophthalmology

Vanderbilt EYE Institute

Department of Ophthalmology


Thanks to our readers for the great comments.  Next week, Dr. Kathy Edwards will make some comments on the vaccine. 

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222